Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 142, NWS Charleston, WV

July 30, 2025Randolph County, Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 30, 2025, 10:54 PM EDT for Randolph County, Webster County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2025, 10:54 PM EDT (02:54 UTC)
Expired
Jul 31, 2025, 2:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 144 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 11:40 PM EDTFLASH FLOOD10 Nnw Snowshoe, WVState DOH garage reports flash flooding and rock debris cleanup on Holly Bush Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2025-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2025-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

822 
WGUS51 KRLX 310254
FFWRLX
WVC083-101-310600-
/O.NEW.KRLX.FF.W.0142.250731T0254Z-250731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1054 PM EDT Wed Jul 30 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southwestern Randolph County in northeastern West Virginia...
  East Central Webster County in northeastern West Virginia...

* Until 200 AM EDT.

* At 1054 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mingo, Huttonsville, Monterville, Valley Head, Waneta and Bergoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3864 8008 3873 8000 3871 7991 3862 7991
      3847 8007 3847 8008 3847 8012 3846 8014
      3845 8024 3849 8031 3857 8032

FLASH FLOOD...RADAR INDICATED

$$

FMK
2 follow-up statements
066 
WGUS71 KRLX 310449
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1249 AM EDT Thu Jul 31 2025

WVC083-101-310600-
/O.CON.KRLX.FF.W.0142.000000T0000Z-250731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Webster WV-
1249 AM EDT Thu Jul 31 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM EDT EARLY THIS 
MORNING FOR SOUTHWESTERN RANDOLPH AND EAST CENTRAL WEBSTER 
COUNTIES...

At 1249 AM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area, but Emergency Management had not 
received any reports of flooding. Between 2 and 4 inches of rain 
have fallen. Flooding impacts may arise, but no additional rainfall 
is expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mingo, Huttonsville, Monterville, Valley Head, Waneta and Bergoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3864 8008 3873 8000 3871 7991 3862 7991
      3847 8007 3847 8008 3847 8012 3846 8014
      3845 8024 3849 8031 3857 8032

FLASH FLOOD...RADAR INDICATED

$$

TRM
949 
WGUS71 KRLX 310552
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
152 AM EDT Thu Jul 31 2025

WVC083-101-310602-
/O.EXP.KRLX.FF.W.0142.000000T0000Z-250731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Webster WV-
152 AM EDT Thu Jul 31 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING 
FOR SOUTHWESTERN RANDOLPH AND EAST CENTRAL WEBSTER COUNTIES...

The heavy rain has ended. Emergency Management had not received any 
reports of flooding, and flooding is no longer expected to pose a 
threat. Please heed any road closures.


&&

LAT...LON 3864 8008 3873 8000 3871 7991 3862 7991
      3847 8007 3847 8008 3847 8012 3846 8014
      3845 8024 3849 8031 3857 8032

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 8:53 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 30, 8:53 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
853 PM EDT Wed Jul 30 2025

.SYNOPSIS...
Persistent hot/humid conditions will continue into Thursday, with
a crossing cold front providing much cooler conditions for Friday.
Isolated/scattered afternoon/evening storms are possible until then.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 820 PM Wednesday...

The Extreme Heat Warning and Heat Advisory were allowed to
expire at 8 PM. Otherwise, ISO showers/storms continue across
the area, with some activity having developed further north. Any
ongoing showers/storms will begin to gradually diminish
following sunset, with areas of valley fog (dense in spots)
developing again tonight.

As of 520 PM Wednesday...

Scattered showers and isolated thunderstorms have initiated
throughout the afternoon along the spine of the higher terrain
via lift from anabatic convergence amid a moderately buoyant,
but very weakly forced environment, with very light low/mid
level flow (KRLX VAD Wind Profile currently sampling less than
10kts through 700mb) amid a subtle cap. Activity across the
mountains continues to drift slowly northward along the
associated cold pool. Expect this trend to continue to an
extent, eventually slowing as associated (weak) gust fronts
outrun shower/storm activity resulting in a general weakening
trend. Locally gusty winds / heavy rain are possible through
this evening, with a highly isolated water issue or two not out
of the question. Given a few meandering outflow boundaries
drifting northwards, can't entirely rule out a few isolated
showers/storms further north this evening, but given the
aforementioned cap, the probability appears to be on the lower
end. Otherwise, a hot and humid evening continues, with heat
indices currently in the mid 90s to low 100s across much of the
lowlands.

As of 140 PM Wednesday...

Key Points:

 * Extreme Heat Warning and Heat Advisory remains in effect for
   the lowlands until 8 PM this evening.

 * Cold front brings a relief in heat conditions, with drier/cooler
   airmass filtering in through the weekend.

General guidance suggests the probability of heat index exceeding
100 degrees this afternoon is high, around 70-80 percent.
Therefore, heat headlines will continue until 8 PM this evening.

Isolated showers and thunderstorms are expected to develop once
again this afternoon and evening across the area. This convection is
triggered by ample humidity, heat and bouyancy under poor deep
layered shear. These ingredients suggest slow-moving storm could
produce localized heavy downpours this afternoon, but again,
coverage should be limited.

It will be muggy tonight with dewpoints in the low to mid 70s. The
NBM shows a good signal for dense river valley fog development once
again tonight.

In terms of heat, abundant cloudiness and cooling showers should
help to mitigate afternoon temperatures on Thursday, allowing heat
index values to remain at or under the 100 degree mark. Therefore,
decrease dewpoints Thursday afternoon as they look to high mid to
upper 70s in order to lower heat index values. Since advisory
criteria will not be met widespread, perhaps the event can be
treated with a Special Weather Statement. Will let next shifts
to decide whether an advisory may be needed for portions of the
lowlands for Thursday.

A cold front approaches from the northwest overnight, stalling
across our north by Thursday morning. This feature will bring good
chances for showers and storms on Thursday and Thursday night. Some
storms could be strong to severe. SPC has portions of our northeast
sections under a Marginal Risk for severe storms, while the rest of
the area in under a general thunderstorms level.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 140 PM Wednesday...

By Friday, the front pushes further south away from the area, while
a high pressure builds behind it. This high will bring cooler and
drier airmass to the area through the end of the week, with near
seasonal temperatures.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 140 PM Wednesday...

Dry and pleasant weather is expected during the beginning of
next week as a broad high pressure over the Great Lakes takes
control. Then, general guidance bring a weak surface low
pressure system and associated occluded front crossing our area
from west to east Tuesday to Wednesday. Therefore, expect
showers and storms to return by mid week with temperatures
returning to near-seasonal normals.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 840 PM Wednesday...

ISO showers/storms continue across the area at present. Activity
will begin to gradually diminish over the next couple hours,
giving way to a dry overnight thereafter. Brief MVFR/IFR VSBY
and breezy winds are possible with any heavier showers/storms
this evening. The bigger concern for the overnight will be
developing fog and perhaps some low stratus in/near the higher
terrain, with LIFR/VLIFR currently progged for all terminals.

Fog and low stratus will gradually lift/dissipate from ~ 11-14Z
on Thursday, bringing a return of mainly VFR outside of the
potential for brief MVFR stratocu through late morning or early
afternoon, and then the potential for MVFR CIGs across
southeast Ohio and northern WV late in the TAF period. SCT
showers/storms are possible during the afternoon/evening as a
cold front begins pushing into the area, with the best chance
for rain being central/northern locations. Given timing/location
uncertainty at this point, have just coded VCTS into most of
the TAFs for the time being. MVFR/IFR VSBY is likely with any
heavier showers or storms.

Surface flow goes calm tonight, with light and variable flow
developing on Thursday, becoming primarily northwesterly by the
end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, extent, and density of fog overnight
may vary from the forecast. Brief MVFR/IFR VSBY is possible
with showers/storms this evening and then again Thursday
afternoon and evening. Return to VFR on Thursday could vary from
the forecast depending on morning / early afternoon stratocu.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 07/31/25
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    L    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    M
EKN CONSISTENCY  H    H    H    H    H    L    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    M    H    L    M    M    M
CKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M

AFTER 00Z FRIDAY...
IFR conditions are possible with showers/storms and/or low
stratus Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ
NEAR TERM...ARJ/GW
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...GW

In the hours before

Special weather statement, Jul 30, 9:07 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
907 PM EDT Wed Jul 30 2025

WVZ019-020-029-030-310145-
Doddridge WV-Ritchie WV-Lewis WV-Gilmer WV-
907 PM EDT Wed Jul 30 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN RITCHIE...
SOUTHEASTERN DODDRIDGE...NORTHEASTERN GILMER AND LEWIS COUNTIES
THROUGH 945 PM EDT...

At 906 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Stonewall Jackson, or 7 miles west of
Weston, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weston, Stonewall Jackson, Jackson Mill, Jane Lew, Auburn, Camden,
Baldwin, Avon, Sand Run, Grove, Leopold, Troy, Alum Bridge, Coxs
Mills, Linn, and Horner.

This includes the following highways...
 Interstate 79 between mile markers 83 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3918 8056 3918 8059 3917 8059 3915 8054
      3915 8049 3908 8030 3906 8031 3885 8054
      3887 8056 3886 8058 3890 8061 3889 8064
      3911 8093 3922 8067
TIME...MOT...LOC 0106Z 310DEG 8KT 3903 8061

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

FMK
Special weather statement, Jul 30, 9:40 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
940 PM EDT Wed Jul 30 2025

WVZ015-026-310215-
Boone WV-Kanawha WV-
940 PM EDT Wed Jul 30 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL KANAWHA AND NORTHEASTERN
BOONE COUNTIES THROUGH 1015 PM EDT...

At 940 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Marmet, or near Charleston, moving southeast at 10
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Pratt, Coal Fork, Handley, Dawes, and Sharon.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 96 and 100, and
near mile marker 102.
 West Virginia Turnpike between mile markers 77 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3826 8172 3837 8161 3825 8130 3804 8152
TIME...MOT...LOC 0140Z 310DEG 8KT 3827 8160

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

FMK
Special weather statement, Jul 30, 10:29 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
1029 PM EDT Wed Jul 30 2025

WVZ521-522-525-526-310315-
Southeast Webster WV-Northwest Randolph WV-Northwest Webster WV-
Southeast Randolph WV-
1029 PM EDT Wed Jul 30 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN RANDOLPH AND EAST
CENTRAL WEBSTER COUNTIES THROUGH 1115 PM EDT...

At 1029 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles northwest of Snowshoe, or 14 miles northwest
of Cass Scenic Railroad, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mingo, Huttonsville, Monterville, Valley Head, Bergoo, and Waneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3854 7987 3847 8001 3846 8005 3847 8012
      3844 8016 3842 8029 3855 8037 3873 7994
      3856 7986
TIME...MOT...LOC 0229Z 249DEG 9KT 3854 8012

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

FMK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:07 PM EDTSpecial Weather StatementRLXLewis38 min
Jul 30, 9:40 PM EDTSpecial Weather StatementRLXKanawha35 min
Jul 30, 10:00 PM EDTFlash Flood WarningRLXLewis3 hr
Jul 30, 10:29 PM EDTSpecial Weather StatementRLXPocahontas46 min
Jul 30, 11:39 PM EDTFlash Flood WarningRLXKanawha3 hr
Jul 31, 12:09 PM EDTSpecial Weather StatementRLXRitchie51 min
Jul 31, 12:41 PM EDTSpecial Weather StatementRLXWirt34 min
Jul 31, 12:58 PM EDTSpecial Weather StatementRLXDoddridge, Harrison47 min
Jul 31, 2:06 PM EDTSpecial Weather StatementRLXTaylor39 min
Jul 31, 2:16 PM EDTSpecial Weather StatementRLXBraxton44 min
Jul 31, 2:35 PM EDTFlash Flood WarningRLXHarrison3 hr
Jul 31, 7:23 PM EDTSpecial Weather StatementRLXMingo37 min

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.